Thunderstorm Wind, Sullivan
- When
- July 10, 6:40 PM EST
- Where
- Sullivan County, 2 mi ENE of Holston Vly
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 36.567, -82.050
A woman and her daughter were injured when thunderstorm winds caused a tree to fall onto their tent at Observation Knob Park near South Holston Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A woman and her daughter were injured when thunderstorm winds caused a tree to fall onto their tent at Observation Knob Park near South Holston Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 2:23 PM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT SAT JUL 10 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON ACROSS THE SOUTHERN PLATEAU AND SOUTHERN TENNESSEE VALLEY EVEN WITH UPPER LEVEL RIDGE JUST TO THE SOUTH OF THE FORECAST AREA. A WEAK VORTICITY MAXIMUM OVER MIDDLE TN AND DEEPER MOISTURE TO THE WEST MAY HAVE CAUSED THE EARLY DEVELOPMENT ACROSS MIDDLE AND SE TN. THE THUNDERSTORMS HAVE BEEN SLOWLY SPREADING EAST PRODUCING SOME HEAVY RAINFALL IN ISOLATED AREAS. THE ETA AND GFS BEGIN TO RETROGRADE THE UPPER LEVEL RIDGE WEST TONIGHT AND SUNDAY. AT THE SAME TIME THE FLOW AROUND THE RIDGE WILL BRING SHORTWAVES SOUTHEAST AND BRUSH THE NORTHERN SECTION OF THE FORECAST AREA. WILL HAVE HIGHER THAN GUIDANCE CHANCES OF RAIN THIS EVENING AS ACTIVITY ACROSS MIDDLE TN MOVES SLOWLY EAST BEFORE DISSIPATING AFTER SUNSET AND WILL DROP RAIN CHANCES LATE THIS EVENING WITH PATCHY FOG IN AREAS THAT HAD RAIN. WENT ABOUT 10 TO 15 PERCENT BELOW GUIDANCE FOR RAIN CHANCES SUNDAY. A LITTLE MORE CLOUD COVER NORTH COULD EFFECT HIGHS ACROSS SOUTHWEST VIRGINIA SO KEPT MAXES IN THE LOWER TO MID 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MODELS IN GOOD AGREEMENT ON UNSEASONABLY STRONG TROUGH SETTING UP IN THE EAST IN THE SECOND HALF OF THE UPCOMING WEEK. FRONTAL PASSAGE APPEARS TO BE WEDNESDAY MORNING FOR OUR CWA. TEMPERATURES WILL BE WARM UNTIL WED...ESPECIALLY TUESDAY...THEN SEVERAL DEGREES BELOW NORMAL THU THROUGH SAT. RAIN CHANCES ARE BEST SUNDAY NIGHT THROUGH MONDAY NIGHT...AND THEN AGAIN WITH THE FRONTAL PASSAGE ON WEDNESDAY. WE SHOULD BE RAIN FREE THU THROUGH SAT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 90 72 90 / 20 30 30 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 89 71 87 / 20 40 30 40 OAK RIDGE, TN 70 88 71 88 / 20 40 30 40 TRI CITIES AIRPORT, TN 68 86 69 84 / 30 40 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/SP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT SAT JUL 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-111000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 545 AM EDT (445 AM CDT) SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411182.